Sign in to follow this  
Followers 0
radicalfeminist

Seroquel XR - Can I cut it in half?

8 posts in this topic

My doctor lowered my dosage of Seroquel and I had just gotten a refill a week ago and it will save me a lot of money and stress to just cut the pills in half (he lowered it to half the dosage I have now). I know you're typically not supposed to cut extended release tablets in half, but is it dangerous? Has anyone done this? It seems like such a waste, I have 60 pills in this bottle. 

Share this post


Link to post
Share on other sites

Someone else here might be able to give you a more scientific answer, but in my opinion it's not worth the risk.  Extended release tablets generally have a special coating, which you'll break if you split it.  I think the risk then is that you'll get the full dose all at once and completely lose the XR feature (and presumably your pdoc had a reason for prescribing XR instead of instant release). 

Share this post


Link to post
Share on other sites

It's not really dangerous but still it would be better to get a refill. If you take split pills, it may not last for as long as your pdoc intended.

Share this post


Link to post
Share on other sites

Hmm, he cut the dosage in half and switched it to IR, actually. I don't know if that changes anything. I'm probably just going to end up getting the new meds in a couple weeks and I'm wondering if I should take the whole pill or just cut it in half to get myself started. I guess its just best to suck it up and wait, though. Thanks for the responses, guys.

Share this post


Link to post
Share on other sites

Ask if its ok to finish the old pills.   Cutting extended relief pills is a bad idea.  If I understand this it will give you a days worth all at once and you don't want the all at once dose or the nothing you'll get for the next 23 hours. 

 

*P.S. don't sweat the waste of the pills.  I hate to tell you how many most of us have collected and tossed trying to find the right one(s)    Its ok!   Really...

Share this post


Link to post
Share on other sites

Yeah, I've thrown out meds I had switched from before but it seems wasteful since I just filled them.  <_<  Oh well. I think I can cover it, I'll just take the old amount until then.

Share this post


Link to post
Share on other sites

Cutting the XR pills won't give you an equal dose in each half.  One half could be all with the other nothing, or one pill 30% and the other 70%, etc.  If your body is used to the XR, the amount given in each half could be too much at once.

Share this post


Link to post
Share on other sites

I've snapped them in half a few times I suffered no ill effects, you might get more of the dose more quickly, blood levels may fluctuate.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0

  • Similar Content

    • By imnotanasshole
      So yeah, yesterday I visited a Psychiatrist for the first time in my fucking life, also got diagnosed with "Mild Bi-polar" as he put it, also I have always had a HUGE problem sleeping, usually get 2-4 hours a night(but I don't feel tired next day, only in the mornings) So he prescribed 100mg Seroquel mainly for sleeping and also to help with my "bi-polar".
      FUCK seroquel by the way, I felt like I woke up 3-4 times during the night, I also remember having a weird paralysis moment, like I was trying to scream while in my bed but I couldn't, couldn't move all that shit, some inception type dreams where I woke up, but I just woke up to another dream, etc. I am 100% used to NOT dreaming, might dream twice a year or so, that is it! I just took 50mg 10 minutes ago to see if it is any different, my pdoc told me to give seroquel 2 weeks of time and to only take 50mg if 100mg was too sedating etc.
      Was already diagnosed ADHD (Got diagnosed last month after being put in a mental hospital for a week and a half due to 18mg of Xanax, don't remember 4 days of my life, etc, etc)
      Got my Adderall refilled for the first time ever at least though, Adderall has worked wonders for my attention and motivation, also it calms me down a hell of a lot, stopped my twitching and leg bouncing as well, great drug, thanks adderall.
       
      Kinda weirded out being diagnosed Bi-Polar as I am NEVER depressed or Suicidal. I was suicidal ONCE and it was when I was on 18mg of Xanax, which was last month, besides that, I NEVER have suicidal ideation, so I am a bit weird with his diagnosis. In the hospital they thought the same thing, put me on a mood stabilizer, but it legit turned me into a fucking zombie, it was weird. I also was given 25mg of an SSRI called Zoloft, it hyped me the fuck out it felt like I was on Molly and some race-mix amphetamine, too much imo. Then they just diagnosed me with Severe ADD/ADHD and the possibility of Empathy problems.
      Like I don't have any lows or highs either, just a normal, pretty much all the time. I am very irritable(worsened due to adderall lol), logic over emotion type guy, generally pretty realistic about things, expect life to kick me in the balls but being able to overcome it. Is it due to my completely insane sleeping schedule (2-4 hours a night, but occasionally I will sleep 12+ hours, mainly during breaks/summer)
       
      God I just need some 3rd opinions here, what do you guys think?
    • By Closure
      Since going on 50 mg of quetiapine I have been getting visual hallucinations. They essentially look like a constant static, a constant flicker, constant rapidly moving transparent lines, or looking through the open doors of a supermarket on a cold winter day, encompassing my entire visual field. I used to see these same hallucinations before I went on risperidone a long time ago, in any mood.
      Now that I am at 100 mg of quetiapine they are more pronounced (e.g. I now see this in my computer screen where I did not at 50 mg), and I assume that they will become even more pronounced with subsequent dose increases. And it does seem that my dose will need to be increased as, while 100 mg is working some, it is still not working enough.
      Apparently hallucinations are not an uncommon side effect of quetiapine. What I am asking is for others have they continually increased with dose, and they have, typically how fast have they increased? I ask as for me the hallucinations are likely going to be the limiting factor in how high I will be able to go on quetiapine, and while I really want to see if I can go higher on it even with increased hallucinations, if they increase so much that I will never reach a therapeutic dose before the hallucinations become intolerable, why should I bother?
    • By EJB
      I am on 400 mg Seroquel at night to sleep and as an adjunct for treatment resistant depression and bipolar II. At this dose it works well for insomnia and I have not had a bipolar episode for 7 years. However, I do have auditory hallucinations. It seems as if a radio is on in another room that I can just barely hear. Or as if people are having a conversation I can't make out. I have a PhD in Clinical Psychology and an MD in Emergency Medicine. 
      These hallucinations are not disturbing because I fully know they are a side effect of the medication. I actually try to make out the words or the music. 
      Ironically, at a higher dose the medication would be less effective for insomnia. But, at this dose it seems to work well. I also assume it is working on the Bipolar II. I only had one Bipolar Episode brought on by a divorce. But, I have never had another one. 
      For non psychotic patients, the auditory hallucinations can be managed if you know  they are due to the Seroquel. For other patients, I assume if hallucinations are part of your symptoms; it can be more difficult. 
      But if you get these auditory hallucinations, just know they are a side effect and go to bed. 
    • By Paige17
      Hi all, my Pdoc switched me from 25mg Seroquel XR to Zeldox 40mg last week due to weight gain. Have been diagnosed with Clychothymia (Bipolar 3) and Major Depressive Disorder.
      Gained so fast on Seroquel XR over six months I have stretch marks for the first time in my life, though I did not put on an insane amount of weight. Tapered off Seroquel over 3 days, and had no problems. But have been experiencing intense(!!!) nausea on Zeldox every day this week, It doesn't matter when or how I take it - an hour before bed with/without food or during dinner - everything I ate during the day comes right back out and I have a nasty lump in my throat feeling until I wake the next morning. On my 2nd night on it I thought I was going blind - lights were intense, couldn't walk straight, or focus on a thing. Had what felt like a panic attack and forced myself to sleep. Since then, I've reduced my dose to 20mg as advised by Pdoc but am still ridiculously nauseous to the point of vomiting. My social anxiety and insomnia is back with a vengeance. Aside from the weight gain, I had 0 side effects from Seroquel and felt fantastic for months.The only upside to Zeldox is a significant decrease in appetite - I literally have to force myself to eat but that's possibly just the damn nausea.
      My question to those with experience : at this point, would you give Zeldox another week? Go back to Seroquel and diet your ass off? Or try a different anti-psychotic like Ablify?